West Virginia, 2008

Damaging Winds in West Virginia, July 20, 2008

July 20, 2008 · NWS PBZ · 5 events in 3 counties and zones

A slow moving cold front combined with very unstable air produced scattered severe thunderstorms across eastern Ohio, western Pennsylvania, and northern West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$325,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A slow moving cold front combined with very unstable air produced scattered severe thunderstorms across eastern Ohio, western Pennsylvania, and northern West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 20, 1:01 PM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 20, 1:01 PM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
201 PM EDT SUN JUL 20 2008

.SYNOPSIS...
A COLD FRONT FROM THE UPPER MIDWEST IS MOVING SO SLOWLY THAT IT
MAY NOT CLEAR THE UPPER OHIO VALLEY UNTIL TUESDAY NIGHT. HENCE
EXPECT WARM AND HUMID CONDITIONS TO CONTINUE TIL THEN ALONG WITH
SCATTERED GUSTY THUNDERSTORMS.

&&

.NEAR TERM /THROUGH TONIGHT/...
EXPECT SEVERE THREAT WITH THUNDERSTORMS TO CONTINUE INTO EARLY
TONIGHT AS SPC HAS ISSUED SEVERE THUNDERSTORM WATCH AND RECENT
RADAR DATA SHOWS SHORT LINES OF THUNDERSTORMS NOW MOVING THROUGH
THE UPPER OHIO VALLEY WITH WIND GUSTS CAPABLE OF EXCEEDING 60 MPH.
THIS INITIAL LINE OF STORMS MAY DIMINISH INSTABILITY IN THEIR WAKE
DECREASING CHANCE OF SUCH THUNDERSTORMS IN THOSE AREAS THIS
EVENING. HAVE ADDED PATCHY FOG LATE TONIGHT DUE TO EXPECT
SATURATION OF RAIN-MOISTENED SURFACE LAYER.

FORECASTED TEMPERATURES CLOSE TO BLEND OF NAM AND GFS MOS VALUES.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
JUDGING FROM RECENT SREF MODEL RUNS...EXPECT SIMILAR EVOLUTION OF
CONDITIONS MONDAY AND TUESDAY WITH BEST CHANCE OF THUNDERSTORMS
LATE BOTH DAYS DUE TO APPROACHING COLD FRONTS SLOW MOVEMENT.

BLEND OF RECENT SREF AND GEFS MODEL RUNS CONTINUE TO SHOW THE COLD
FRONT CLEARING THE UPPER OHIO VALLEY TUESDAY NIGHT AND REMOVING
THE HUMID AND UNSTABLE CONDITIONS. HENCE HAVE FORECASTED DRY
CONDITIONS WITH NEAR SEASONABLE TEMPERATURES AS INDICATED BY GFS
MOS.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
CONCUR WITH HPC THAT CONDITIONS SHOULD BE DRY ACROSS THE UPPER
OHIO VALLEY INTO THE WEEKEND AS SHOWN BY BLEND OF GEFS AND ECMWF
MODEL RUNS. THESE MODELS KEEP A LONG-WAVE TROUGH OVER THE ATLANTIC
COASTAL AREAS WHICH IS A TYPICAL DEVELOPMENT FOR MID SUMMER. SUCH
A SCENARIO SHOULD YIELD NEAR SEASONABLE TEMPERATURES WITH A CHANCE
OF THUNDERSTORMS TOO LOW TO MENTION AS INDICATED BY BLEND OF HPC
AND GFS MOS.

&&

.AVIATION /17Z SUNDAY THROUGH THURSDAY/...
FORECASTED THUNDERSTORM TIMING BASED ON RECENT RADAR DATA WITH
WIND GUSTS OVER 40 KTS FOR KPIT AND VICINITY AND BRIEF IFR FLIGHT
CONDITIONS.

EXPECT CONDITIONS TO STABILIZE IN WAKE OF THUNDERSTORMS WITH
MAINLY VFR CUMULUS INTO EVENING. PATCHES OF LATE NIGHT FOG
EXPECTED WITH MVFR VISIBILITIES PREVALENT AND IFR POSSIBLE AS
RAIN-MOISTENED SURFACE LAYER SATURATES AS INDICATED BY NAM
PROFILES.

JUDGING FROM RECENT SREF AND GEFS MODEL RUNS...EXPECT A SIMILAR
DIURNAL EVOLUTION OF CONDITIONS MONDAY AND TUESDAY WITH MVFR
VISIBILITIES IN HAZE AND VFR CUMULUS CEILING PUNCTURED BY BRIEF
MVFR/IFR IN GUSTY THUNDERSTORMS AND EARLY MORNING FOG.

ONCE COLD FRONT CLEARS UPPER OHIO VALLEY TUESDAY NIGHT EXPECT DRY
AND PREDOMINATELY VFR CONDITIONS WEDNESDAY INTO THE WEEKEND.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 20, 11:45 AM EST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1245 PM EDT SUN JUL 20 2008

OHZ040-041-049-050-PAZ007>009-013>016-020>023-029-030-WVZ001>003-
211645-
CARROLL-COLUMBIANA-HARRISON-JEFFERSON OH-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WASHINGTON-WESTMORELAND-HANCOCK-BROOKE-OHIO-
1245 PM EDT SUN JUL 20 2008

...SEVERE THUNDERSTORM WATCH 708 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...WITH THE MAIN THREAT
BEING DAMAGING WINDS. LARGE HAIL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT WILL SLOWLY MOVE ACROSS THE AREA MONDAY WITH A SLIGHT
RISK OF SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-OHZ039-048-057>059-068-069-PAZ031-032-WVZ004-012-021>023-041-
211645-
GARRETT-TUSCARAWAS-COSHOCTON-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-
GREENE-FAYETTE-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
1245 PM EDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AS A COLD FRONT MOVES EAST TOWARD THE REGION THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT WILL SLOWLY MOVE ACROSS THE AREA MONDAY WITH A SLIGHT
RISK OF SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 20, 1:11 PM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
211 PM EDT SUN JUL 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     CADIZ                   40.27N 80.99W
07/20/2008                   HARRISON           OH   EMERGENCY MNGR

            LARGE TREE REPORTED DOWN ACROSS US 22.

&&

JDARNLEY
Local storm report, Jul 20, 1:19 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
219 PM EDT SUN JUL 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND GST     3 E PITTSBURGH          40.44N 79.92W
07/20/2008  M71 MPH          ALLEGHENY          PA   TRAINED SPOTTER

            SPOTTER REPORTED A WIND GUST OF 71 MPH AT SCHENLEY
            HEIGHTS.

&&

JDARNLEY
Local storm report, Jul 20, 1:32 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
232 PM EDT SUN JUL 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND DMG     BEAVER                  40.69N 80.31W
07/20/2008                   BEAVER             PA   EMERGENCY MNGR

            NUMEROUS TREES AND WIRES DOWN ACROSS BEAVER COUNTY.

&&

JDARNLEY
Local storm report, Jul 20, 1:44 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
244 PM EDT SUN JUL 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     MORRISTOWN              40.06N 81.07W
07/20/2008                   BELMONT            OH   TRAINED SPOTTER

            TREES REPORTED DOWN.

&&

JDARNLEY
Local storm report, Jul 20, 2:24 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
324 PM EDT SUN JUL 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     BELMONT                 40.03N 81.04W
07/20/2008                   BELMONT            OH   PUBLIC

            NUMEROUS TREES DOWN.

&&
Local storm report, Jul 20, 2:33 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
333 PM EDT SUN JUL 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND DMG     MARS                    40.70N 80.01W
07/20/2008                   BUTLER             PA   EMERGENCY MNGR

            TREES DOWN ALONG SHANON ROAD.

&&

JDARNLEY

The radar

The Pittsburgh radar (KPBZ), 81 km away, was scanning. The volume nearest the first event began at 19:35 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marshall

When
July 20, 2:35 PM EST
Where
Marshall County, 0.53 mi W of Moundsville
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
39.920, -80.740

Emergency management reported numerous trees down in Moundsville.

Thunderstorm Wind, Marshall

When
July 20, 3:25 PM EST
Where
Marshall County, Pleasant Vly
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
39.920, -80.630

Law enforcement reported numerous trees and power lines down in the Pleasant Valley area.

Thunderstorm Wind, Preston

When
July 20, 4:21 PM EST
Where
Preston County, Aurora
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
39.320, -79.550

Emergency management reported large trees down on RT 50 in Aurora.

Thunderstorm Wind, Marion

When
July 20, 5:05 PM EST
Where
Marion County, 0.69 mi S of Monongah
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
39.460, -80.220

Emergency management reported trees down along RT 19 in Monongah.

Thunderstorm Wind, Marion

When
July 20, 5:30 PM EST to 5:45 PM EST
Where
Marion County, 0.73 mi W of Mannington to 0.69 mi S of Farmington
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
39.529, -80.344

Emergency management reported numerous trees down from Mannington to Farmington.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2008Every state in 2008This day in weather historyWarnings in West Virginia, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126136, 126137, 126138, 126142, 126144.